Minnesota officials are in a near panic as the overdose rate for the drug K2 has skyrocketed over the last 24 hours. It seems there was a sudden change in the local drug community and hospitals in the area have treated 36 critical patients in the previous day or so. K2 is often referred to as “spice” on the street and is a form of synthetic marijuana.
Although many think spice acts like marijuana and point to the fact that it’s plant-based, K2 is a lab-created product with very different outcomes. It can target the same part of the brain as pot, but it works is a very different way. According to a news report about the sudden uptick in ER cases:
“…these drugs act in the same part of the brain marijuana does but the effects are completely different. Some of the problems that we see people are described to have heart attacks, people have been described to be so agitated they need medication to help them be more sedate, people have stopped breathing and need breathing tubes to breathe for them, kidney failure.”
The unexplained and sudden increase in emergency calls tied to the use of K2 is troubling for authorities as they try to figure out what the trends mean. It could signal a bad batch of the product coming into the local market, and that there are more emergencies on the way.
As K2 hit the market as a synthetic version of pot, many assumed that the drug was harmless. In many states, the use of cannabis is legal for medical purposes and in limited states for recreational use. This plant-based product does not produce the emergency symptoms as K2 does. In states that pot can be sold legally, there is also a certain level of testing and monitoring. This is not the case for any of the K2 products.
The synthetic version is far more dangerous than plant-based pot; the side effects can create real medical emergencies. It would be highly unusual to see something like a heart attack from someone smoking pot, but this happens with spice. According to a recent report about spice when compared to pot:
“…the adverse effects are often much more severe and can include hypertension, tachycardia, myocardial infarction, agitation, vomiting, hallucinations, psychoses, seizures, convulsions and panic attacks. Among individuals who need emergency treatment after using synthetic cannabis, the most common symptoms are accelerated heartbeat, high blood pressure, nausea, blurred vision, hallucination, and agitation. Other symptoms included epileptic seizures, and acute psychosis.”
K2 products for a good bit of time were seen as being harmless because it could be bought in stores. The product was often sold as incense or other items that are not packaged for human consumption. Spice became popular is areas were pot was not legal as it was available at the local corner gas station or smoke shop. This product is very popular with homeless populations because it is easy to find and costs very little. The same community is at risk for sudden death from the product because they can be isolated and without adequate medical care.
One of the most significant issues with K2 is the fact that the makers use loopholes to not only sell the product but also to avoid any testing or study of the effects. This is not sold as a drug or even for human use, so there have been no real studies of the product. It also falls into a group of products that are not heavily regulated since it is not packaged for human consumption. This leaves makers open to create their version of the product that is often toxic.
With a sudden increase in the emergency treatment for spice overdose, it appears that the local authorities may have a more significant issue to deal with. Because the product is not regulated, a new mix can easily come onto the street market. If this is the case, it is nearly impossible to know how much is out there or how to stop any given batch. The fact that the drug is popular with a more transient population also complicates things since the drug may travel outside of the local market.